Hail, Cheyenne
- When
- May 15, 1:30 PM MST
- Where
- Cheyenne County, 0.56 mi SE of Cheyenne Wells
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 38.814, -102.343
The average size of the hail was a half inch.
A severe thunderstorm produced hail up to half dollar in size in Cheyenne Wells and quarter size hail north of town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A severe thunderstorm produced hail up to half dollar in size in Cheyenne Wells and quarter size hail north of town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 1:11 PM MST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 211 PM MDT Mon May 15 2017 .SHORT TERM...(Today through Wednesday night) Issued at 332 AM MDT Mon May 15 2017 Main forecast issue is a tricky and active precipitation period. Satellite showing a highly amplified flow from the Pacific into the western Atlantic. Strong upper system is digging into California at this time. This system will be moving through our area on Tuesday. Models started out well at jet level. At mid levels the models were not starting out too bad. However just as yesterday they may be slightly too far east the lower heights. Rap/Ecmwf were doing well on the surface field. The Nam, Gfs, and Canadian were doing the best on the low level thermal field. Today/tonight...Complicated forecast for this period. Front is moving north and should be located along the Nebraska and Kansas border around 12z. Have kept the patchy fog in this area but not as strong of a signal as before. Winds and warm advection have picked up behind the front. Will have a very warm start today. Kept or slightly raised temperatures from what the previous shift had in there. The only thing that looks like it will slow down the temperature rise will be the cloud cover with developing thunderstorms. Lee troughing remains to our west through the day. Front keeps going north and should clear our area this morning. However, it appears it sag back down into the area in the afternoon. The dry line looks to be a little further west than yesterday plus will have the above mentioned frontal boundary over the northern portion of the area. The lee trough/dry line further west makes sense considering the synoptic pattern. The high resolution guidance has been catching onto to what the analysis and observational trends are showing. As the night has progressed, more of this guidance is showing thunderstorms developing further west and affecting more of the area this afternoon into this evening. Have tried to reflect this in the latest grids, however I still may not have the pops far enough west and not have as much coverage as I need. The SPC day one outlook catches this trend and has the chance for severe further west. Will hit this harder in this mornings HWO. Tuesday/Tuesday night...Again will have a complicated scenario for thunderstorms. First will get storms along the dryline. Then we should see additional development later as a result of strong negatively tilted upper system and incoming cold front. A couple of things to note. The dryline is further west than yesterday and in fact the preferred surface progs are showing a similar surface scenario as what will happen today. Also the models look to be stronger than yesterday with the incoming system. Considering the strength of this system can see why models are further west with the lee trough and dryline. I pulled the pops a little further west from what I was given but that may not be far enough. Also like with the day one outlook, SPC has also pulled the higher risk for severe weather further west as well. Temperatures look a little cooler but that is a little uncertain due to a complicated surface pattern and model differences with this. Wednesday/Wednesday night...Did not make any changes with this period. will have a decent chance of precipitation as system moves through. Will be cooler due to precipitation, clouds, and some cold air advection. As precipitation with one system ends, the next system will bring increasing pops for the night. .LONG TERM...(Tuesday night through Monday) Issued at 211 PM MDT Mon May 15 2017 For Tuesday night, the dry line is anticipated to be further west than previously forecast, sharpening over the eastern portion of the forecast area before progressing east. A surface low moves across the region with deep layer shear increasing to values exceeding 40 knots. Additionally, MUCAPE values of 2000+ J/kg and steep mid level lapse rates favor severe thunderstorm development along the dry line into the evening hours. The main threats with these storms will be very large hail (2 inches in diameter or greater) and strong winds. A tornado cannot be ruled out. Meanwhile, the first of two upper closed lows advances from the desert southwest and across the High Plains Tuesday night. This negatively tilted trough and cold front bring additional shower and thunderstorm chances to the area, moving from west to east. Precipitation chances associated with the aforementioned low continue into Wednesday. Severe potential decreases with reduced parameters in between the two systems pegged to impact the long term period. A brief dry period is expected midday Wednesday due to a shortwave ridge overhead. Models begin to diverge on Thursday and Friday with the handling of the second (primary) upper closed low. As this system digs across the northern desert southwest and enters the High Plains, it generates shower and thunderstorm chances late Wednesday through Friday. At this time it appears the better severe threat should be east/south of the forecast area. Hope to have a better idea of what will come out of this system in the coming days as differences are resolved. Conditions dry out over the weekend as the upper system exits and heads towards the Great Lakes. There are some lingering chances into Saturday, but it's not clear if that or the dry solution will pan out. Depends on how quickly the disturbance leaves the area. Westerly flow develops aloft on Monday. Temperatures cool for the first part of the period, from the 70s on Wednesday to the 50s/low 60s on Friday. Highs rebound over the weekend and are back in the 70s on Monday. Low temperatures fall from the mid 40s/mid 50s Tuesday night to the low 30s/low 40s Friday night before warming this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1040 AM MDT Mon May 15 2017 KGLD, vfr conditions expected through the period. Strong to possibly severe thunderstorms will be near/over the terminal in the 23z-01z timeframe. Winds today start from the southwest around 12kts but back and increase from the south where gusts to 25kts expected. For tonight winds remain from the south to southwest gusting around 25kts. For Tuesday winds begin from the west- southwest around 10kts then slowly veer to the northwest by 15z then become light and variable after 17z. KMCK, vfr conditions expected from taf issuance through about 00z. Winds begin from the southwest under 10kts but back to the south and increase into the 15g25kt range after 23z. From 01z-05z there will be a chance of thunderstorms moving in from the southwest which may impact the terminal. Primary threats will be large hail, damaging winds and locally heavy rainfall which could produce mvfr conditions. After 06z south winds gusting to 25kts are expected to decrease below 11kts by 11z then southwest by 12z. For the rest of the period winds slowly veer to the southwest under 10kts then light and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...JBH AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Mon May 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1035 AM MDT Mon May 15 2017 /1135 AM CDT Mon May 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms are expected from mid afternoon through the evening hours generally along and east of a line from Benkelman Nebraska to Burlington and Cheyenne Wells Colorado. Large hail, damaging winds over 60 mph and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Another round of severe thunderstorms is expected across the eastern half of the area from late Tuesday afternoon into the overnight hours. The best chance for severe weather will be roughly along and east of a line from Oakley to Atwood to Stratton Nebraska. Very large hail, 2 inches in diameter or greater, along with damaging winds will be the main threats. However, a tornado or two cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 4 PM MDT (5 PM CDT).
The Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
2 hail. Local standard time, as filed.
The average size of the hail was a half inch.
Quite a bit of hail was pounding against the house. Most of the hail appears to be quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700511, 700495.